Long-term shifts in the cyclicity of outbreaks of a forest-defoliating insect
- Download PDF (492.0 KB)
- This publication is available only online.
Oecologia. 172(1): 141-151.
Recent collapses of population cycles in several species highlight the mutable nature of population behavior as well as the potential role of human-induced environmental change in causing population dynamics to shift. We investigate changes in the cyclicity of gypsy moth (Lymantria dispar) outbreaks by applying wavelet analysis to an 86-year time series of forest defoliation in the northeastern United States. Gypsy moth population dynamics shifted on at least four occasions during the study period (1924–2009); strongly cyclical outbreaks were observed between ca. 1943–1965 and ca. 1978–1996, with noncyclical dynamics in the intervening years. During intervals of cyclical dynamics, harmonic oscillations at cycle lengths of 4–5 and 8–10 years co-occurred. Cross-correlation analyses indicated that the intensity of suppression efforts (area treated by insecticide application) did not significantly reduce the total area of defoliation across the region in subsequent years, and no relationship was found between insecticide use and the cyclicity of outbreaks. A gypsy moth population model incorporating empirically based trophic interactions produced shifting population dynamics similar to that observed in the defoliation data. Gypsy moth cycles were the result of a high-density limit cycle driven by a specialist pathogen. Though a generalist predator did not produce an alternative stable equilibrium, cyclical fluctuations in predator density did generate extended intervals of noncyclical behavior in the gypsy moth population. These results suggest that changes in gypsy moth population behavior are driven by trophic interactions, rather than by changes in climatic conditions frequently implicated in other systems.
KeywordsGypsy moth; Lymantria dispar; Generalist predator; Insecticide; Nonlinear dynamics
Allstadt, Andrew J.; Haynes, Kyle J.; Liebhold, Andrew M.; Johnson, Derek M. 2013. Long-term shifts in the cyclicity of outbreaks of a forest-defoliating insect. Oecologia. 172(1): 141-151. https://doi.org/10.1007/s00442-012-2474-x.